65545members
345396posts
cancel
Showing results for 
Search instead for 
Did you mean: 

Tamoxifen have driven me mad,

7 REPLIES 7
Highlighted
Member

Re: Tamoxifen have driven me mad,

Hi Muldoon

 

Thanks for posting here.

 

It sounds as if you are having an extremely difficult time with the tamoxifen you’ve been taking.

Charys and Jill1998 are absolutely right that some women do have extreme reactions to some of the hormone therapies used to treat breast cancer. Many of the reactions affect mood significantly as you’ve described, and we speak to a number of women here at Breast Cancer Now who describe similar feelings.

 

All treatments offered need to be balanced between the benefit you are likely to get from them and the potential side effects.  However, when treatment starts to seriously affect your quality of life it’s only right to consider whether they are right for you as an individual and whether something else may suit you much better, or whether stopping the treatment altogether is the best option.

 

It sounds as though you may be seeing your GP today, but it’s really important to let your treatment team at the hospital know what’s been happening to you, as the others have said.  Do give your breast care nurse a call and ask to speak to someone urgently so you can arrange to be seen.  They can then discuss other treatment options with you, as well as revisit the actual benefit you are getting from hormone therapy, compared with the side effects you have experienced in the past and most recently.

You might find it helpful to take a copy of what you’ve written here with you, or note down in list form your feelings to help demonstrate how life has been for you.

 

Please do also call our free, confidential Helpline if you would like to talk this through further with one of our Helpline team, or if have any other questions. The number is 0808 800 6000.

 

Our opening hours are Monday to Friday 9am - 4pm and 9am -1pm on Saturday. Out of hours you can leave a message and we will call you back when we next open. 

 

Please be aware that we will be closed on Saturday 9 November for training purposes.

Best wishes

 

Catherine

Breast Cancer Now Nurse

 

Please read the Ask Our Nurses disclaimer

 

This thread will now be closed from further replies. If you have any additional questions or would like to provide feedback, please start a new thread.

Highlighted
Community Champion

Re: Tamoxifen have driven me mad,

OK, firstly, if and when the nurses respond and the thread gets closed, then please feel free to message me. As I said earlier I had the most awful response to tamoxifen (in June 2016), I still have listed the symptoms I was getting at the time and they are too numerous to list here, 50 percent were physical but the other 50 percent were devastating mental health changes. I had always been sensitive to hormone changes, and infact had had postnatal psychosis 20 years earlier, but nothing prepared me for the erratic, deep despairing, 'psychotic' mood that tamoxifen caused. After 6 weeks I couldn't take another tablet as I had gradually slipped deeply into big mental health issues, the fear of the cancer returning was much easier to deal with than the lack of quality of life I was experiencing on tamo. I honestly believe that taking tamoxifen was going to result in me losing my life, I was having the most horrific thoughts and it was absolute hell and thats an understatement. I gave the list to my consultant the following week of all my spiralling mental and physical health problems, and she told me I was not to take another again UNLESS I wanted to have a break and try again with daily intervention from mental health services !!! (and no, I hadn't seen anyone from mental health services since my postnatal hormonal problems 20 years earlier) It appeared that I had a sudden and complete oestrogen deprivation systemic problem caused by the med. I want you to know that yes, tamo can cause the things you are talking about, I know because I've been there. After stopping them, which wasn't a hard to descision to make, it took me a few months for my mood and cycle to fully stabilise, but I can honestly say that it was a matter of 24 - 48 hours after stopping that already I felt an improvement.

There were a few other medics who made noises about how important it was to carry on taking it, to try evening primrose oil LOL and other gems, but I felt like I couldn't get through another day as I was. ANyway, I want you to know that you can take a break from them, you can stop them today if you feel beyond dreadful, you don't need to persist with something that is making you so mentally unwell. It is your life and your choice, and if life feels so awful on tamo then it needs rethinking if you can continue. Let us know how you get on with your GP tomorrow, and I am more than happy to talk via pm or on this thread or any other you start about it. Please though, don't despair and ask for help or talk to anyone you can at this time, it isn't the 'real you' feeling like this, it is due to chemical/hormonal changes that you are very sensitive to. These changes can and will reverse and I think its important you lay it all out for your doctor tomorrow. I know how you are feeling and behaving, and I will be here to listen if you need help. (By the way I have been 'C' free for those 3 years since stopping it.)

Highlighted
Community Champion

Re: Tamoxifen have driven me mad,

Hiyer Muldoon,

 

I am the person Jill was referring to (thanks for tipping me off Jill!). Over three years ago I had the WORST time ever for the 6 weeks that I was on tamoxifen. I had what the consultant referred to as an 'extreme and rare' response to it and by the way you are talking I see you are experiencing many of the same responses. I will be back very shortly (if you are reading now), I just want to go back and read this thread in full.....

Highlighted
Community Champion

Re: Tamoxifen have driven me mad,

The nurses on the forum will hopefully respond to you tomorrow but if you need to speak to someone before then please ring Samaritans 116 123. I hope your appointment goes well .x

Highlighted
Community Champion

Re: Tamoxifen have driven me mad,

One of our Community Champions had a really bad reaction to Tamoxifen in terms of her mental health -it can happen you're not alone in this - if you don't feel the doctor taking this seriously please try and speak to your Breast Care Team - please let us know how you get on .

Highlighted
Member

Re: Tamoxifen have driven me mad,

Thanks, I am seeing doctor tomorrow, this is so extreme and getting worse, I feel so angry over nothing..the lack of sleep, I have these really strange thoughts, like not suicidal, but why am I here, whats the point,   I am ruminating about dark things...like I read about the abuse in slaughter houses a week ago, I cant stop thinking about it, which then depresses me because I cant stop it happening but I cant pretend it dont happen, things like that..

I also have become extremely anti social...even not my family, I just cant be arsed speaking. I dont dress I dont go out unless have to and that makes me feel even worse.

 

Highlighted
Community Champion

Re: Tamoxifen have driven me mad,

You need to address this urgently with your breast care team or GP - some people do respond very badly to hormones meds in terms of their mental health - if it affects you so badly you really need to have a conversation about whether the benefits outway the risks to your health in other ways - there are many  of us on the forum who have to way up the pros and cons of hormone meds because of the impact on other areas of our health and have  decided on balance not to continue.Please let us know how you get on - don't struggle on ask for some support with this .Jill x

Highlighted
Member

Tamoxifen have driven me mad,

Hiya, on letrizole for a yr but the bone pain was intolerable, changed to tamoxifen about two months ago, I havent slept before 4am since I cant remember, often awake then at 8 or 9 if lucky, Im exhausted and I can no longer keep a chain of thought, I literally cant remember what I was thinking or saying moments before.

My moods are becoming quite erratic, manic almost. I feel utterly hopeless and without joy...I also fly off the handle pretty quick and there is no warning, Ive gone off food, I eat once a day maybe a sandwich, occasionally  I do feel hunger but it is sated with very small amounts of food before i feel sickly or full. I can feel my heart pumping fast today and I had a total melt down with an over whelming urge to punch the wall I am having to isolate myself because I am so short tempered...Today I screamed and raged at someone for no reason, I just couldnt help it, then I feel overwhelming guilt for it, which then makes me angry cos if I had not felt obliged to talk I wouldnt have ended up losing it...

Im feeling pretty crazy, dont know if its lack of sleep or the tablets.

Im not a crazy person, normally pretty resilient and even placid,

could the tablets be making me lose my mind? I have had to have a vallium from the neighbour to chill out as I was pacing and hyper ventilating but I dont know why, I feel pretty angry, is it sleep deprivation or the tamoxifen messing my brain? can it cause psychosis?

I wouldnt say Im suicidal, as in Im gonna jump off bridges and stuff, but I am wondering why I am here and whats the point.